Alert archive / Alabama / Winter Storm Watches in 2011

Winter Storm Watch 2, NWS Birmingham, AL

January 24, 20115 counties in Alabama

NWS Birmingham, AL issued this winter storm watch at Jan 24, 2011, 3:51 PM CST for 5 counties in Alabama. It took effect at Jan 26, 2011, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 24, 2011, 3:51 PM CST (21:51 UTC)
In effect from
Jan 26, 2011, 12:00 AM CST
Expired
Jan 25, 2011, 1:54 PM CST
In force
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Cherokee County, AL, Etowah County, AL, Marion County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 103 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WWUS44 KBMX 242151
WSWBMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 PM CST MON JAN 24 2011

...LIGHT TO MODERATE SNOW POSSIBLE LATE TUESDAY NIGHT INTO WEDNESDAY
MORNING...

.A SURFACE LOW PRESSURE SYSTEM WILL TRACK ACROSS THE NORTHERN GULF
COAST AND INTO THE SOUTHEASTERN STATES FROM TUESDAY INTO
WEDNESDAY. THIS SYSTEM WILL COMBINE WITH AN UPPER LEVEL LOW
PRESSURE SYSTEM TO BRING A CHANCE FOR ACCUMULATING SNOW...MAINLY
ALONG THE EXTREME NORTHERN PORTIONS OF CENTRAL ALABAMA.
PRECIPITATION WILL BEGIN AS RAIN AHEAD OF THE ADVANCING SYSTEM ON
TUESDAY...AND GRADUALLY MIX WITH AND THEN CHANGE OVER TO SNOW
ACROSS THE AFFECTED AREA LATE TUESDAY NIGHT. THE SNOW SHOULD
CONTINUE OVERNIGHT TUESDAY BEFORE TAPERING OFF FROM WEST TO EAST
BY WEDNESDAY AFTERNOON.

ALZ011-014-017-018-020-251000-
/O.NEW.KBMX.WS.A.0002.110126T0600Z-110126T1800Z/
MARION-WINSTON-BLOUNT-ETOWAH-CHEROKEE-
INCLUDING THE CITIES OF...HAMILTON...DOUBLE SPRINGS...ONEONTA...
GADSDEN...CENTRE
351 PM CST MON JAN 24 2011

...WINTER STORM WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING. 

BOTH A SURFACE AND UPPER LEVEL STORM SYSTEM WILL APPROACH CENTRAL
ALABAMA ON TUESDAY...EXITING THE AREA ON WEDNESDAY. PRECIPITATION
WILL BEGIN AS ALL RAIN ON TUESDAY...BUT BY LATE TUESDAY
NIGHT...PRECIPITATION IS EXPECTED TO SWITCH OVER TO SNOW MAINLY
ALONG THE NORTHERN HALF PORTIONS OF CENTRAL ALABAMA. THERE IS A
POTENTIAL THAT SNOW ACCUMULATION COULD EXCEED 2 INCHES ALONG THE
EXTREME NORTHERN PORTIONS OF CENTRAL ALABAMA...MAINLY LATE TUESDAY
NIGHT INTO EARLY WEDNESDAY MORNING.

AT THIS TIME...ANY SNOW THAT DOES ACCUMULATE SHOULD DISSIPATE
DURING THE DAY WEDNESDAY WHEN TEMPERATURES ARE FORECAST TO GO
ABOVE FREEZING.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$
2 follow-up statements
837 
WWUS44 KBMX 251001
WSWBMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
401 AM CST TUE JAN 25 2011

...LIGHT TO MODERATE SNOW STILL POSSIBLE LATE TONIGHT AND INTO
WEDNESDAY MORNING...

.A SURFACE LOW PRESSURE SYSTEM WILL TRACK ACROSS THE NORTHERN
GULF COAST AND INTO THE SOUTHEASTERN STATES TODAY AND INTO
WEDNESDAY. THIS SYSTEM WILL COMBINE WITH AN UPPER LEVEL LOW
PRESSURE SYSTEM TO BRING A CHANCE FOR ACCUMULATING SNOW...MAINLY
ALONG THE EXTREME NORTHERN PORTIONS OF CENTRAL ALABAMA.
PRECIPITATION WILL BEGIN AS RAIN AHEAD OF THE ADVANCING SYSTEM...
AND GRADUALLY MIX WITH AND THEN CHANGE OVER TO SNOW ACROSS THE
WATCH AREA LATE TONIGHT. THE SNOW WILL CONTINUE THROUGH WEDNESDAY
MORNING BEFORE TAPERING OFF BY WEDNESDAY AFTERNOON.

ALZ011-014-017-018-020-252100-
/O.CON.KBMX.WS.A.0002.110126T0600Z-110126T1800Z/
MARION-WINSTON-BLOUNT-ETOWAH-CHEROKEE-
INCLUDING THE CITIES OF...HAMILTON...DOUBLE SPRINGS...ONEONTA...
GADSDEN...CENTRE
401 AM CST TUE JAN 25 2011

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY MORNING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY MORNING. 

BOTH A SURFACE AND UPPER LEVEL STORM SYSTEM WILL APPROACH CENTRAL
ALABAMA TODAY...EXITING THE AREA ON WEDNESDAY. PRECIPITATION WILL
BE IN THE FORM OF RAIN TODAY AND THIS EVENING...BUT BY MIDNIGHT
PRECIPITATION IS EXPECTED TO SWITCH OVER TO A RAIN AND SNOW
MIXTURE...AND AT TIMES FALL AS ALL SNOW.  THERE IS A POTENTIAL
THAT SNOW ACCUMULATION COULD REACH OR EXCEED 2 INCHES ALONG THE
EXTREME NORTHERN PORTIONS OF CENTRAL ALABAMA...MAINLY LATE TONIGHT
AND INTO EARLY WEDNESDAY MORNING.

AT THIS TIME...ANY SNOW THAT DOES ACCUMULATE SHOULD MELT QUICKLY
WEDNESDAY AFTERNOON AS TEMPERATURES RISE INTO THE 40S. SURFACE
TEMPERATURES ARE NOT EXPECTED TO FALL BELOW FREEZING IN THE WATCH
AREA...SO NO SIGNIFICANT TRAVEL PROBLEMS ARE EXPECTED.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$
820 
WWUS44 KBMX 251954
WSWBMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
154 PM CST TUE JAN 25 2011

...LIGHT TO MODERATE SNOW STILL POSSIBLE LATE TONIGHT AND INTO
WEDNESDAY MORNING...

.A SURFACE LOW PRESSURE SYSTEM WILL TRACK ACROSS THE NORTHERN
GULF COAST AND INTO THE SOUTHEASTERN STATES THROUGH WEDNESDAY.
THIS SYSTEM WILL COMBINE WITH AN UPPER LEVEL LOW PRESSURE SYSTEM
TO BRING A CHANCE FOR ACCUMULATING SNOW ACROSS NORTH CENTRAL
ALABAMA. PRECIPITATION WILL BEGIN AS RAIN AHEAD OF THE ADVANCING
SYSTEM... AND GRADUALLY MIX WITH AND THEN CHANGE OVER TO SNOW
GENERALLY AFTER MIDNIGHT. THE SNOW WILL CONTINUE THROUGH
WEDNESDAY MORNING BEFORE TAPERING OFF BY WEDNESDAY AFTERNOON.

ALZ011-014-017-018-020-260500-
/O.UPG.KBMX.WS.A.0002.110126T0600Z-110126T1800Z/
/O.NEW.KBMX.WW.Y.0002.110126T0600Z-110126T1800Z/
MARION-WINSTON-BLOUNT-ETOWAH-CHEROKEE-
INCLUDING THE CITIES OF...HAMILTON...DOUBLE SPRINGS...ONEONTA...
GADSDEN...CENTRE
154 PM CST TUE JAN 25 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WINTER WEATHER
ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

PRECIPITATION WILL REMAIN IN THE FORM OF RAIN THIS EVENING. BUT BY
AROUND MIDNIGHT...PRECIPITATION IS EXPECTED TO SWITCH OVER TO A RAIN
SNOW MIXTURE...AND AT TIMES FALL AS ALL SNOW. FROM MIDNIGHT TONIGHT
UNTIL NOON WEDNESDAY...TOTAL SNOW ACCUMULATION OF 1 TO 2 INCHES CAN
BE EXPECTED.

AT THIS TIME...ANY SNOW THAT DOES ACCUMULATE SHOULD MELT QUICKLY BY
WEDNESDAY AFTERNOON. OVERNIGHT LOWS WILL GENERALLY BE AT OR ABOVE
FREEZING WHILE HIGH TEMPERATURES RISE INTO THE 40S WEDNESDAY
AFTERNOON. ADDITIONALLY...BREEZY CONDITIONS BY WEDNESDAY MORNING
WILL HELP MELT AND SNOW THAT HAS ACCUMULATED. A FEW SLICK SPOTS
MAY DEVELOP TEMPORARILY BUT NO SIGNIFICANT TRAVEL PROBLEMS ARE
EXPECTED.

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
PRODUCE ACCUMULATIONS OF ONE QUARTER TO 2 INCHES. SLICK SPOTS MAY
MAKE TRAVEL HAZARDOUS FOR A SHORT PERIOD OF TIME.

$$

ALZ012-013-015-260500-
/O.NEW.KBMX.WW.Y.0002.110126T0600Z-110126T1800Z/
LAMAR-FAYETTE-WALKER-
INCLUDING THE CITIES OF...SULLIGENT...VERNON...FAYETTE...JASPER
154 PM CST TUE JAN 25 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WINTER WEATHER
ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST WEDNESDAY. 

PRECIPITATION WILL REMAIN IN THE FORM OF RAIN THIS EVENING. BUT BY
AROUND MIDNIGHT...PRECIPITATION IS EXPECTED TO SWITCH OVER TO A RAIN
SNOW MIXTURE...AND AT TIMES FALL AS ALL SNOW. FROM MIDNIGHT TONIGHT
UNTIL NOON WEDNESDAY...TOTAL SNOW ACCUMULATION GENERALLY LESS THAN
1 INCH CAN BE EXPECTED.

AT THIS TIME...ANY SNOW THAT DOES ACCUMULATE SHOULD MELT QUICKLY BY
WEDNESDAY AFTERNOON. OVERNIGHT LOWS WILL GENERALLY BE AT OR ABOVE
FREEZING WHILE HIGH TEMPERATURES RISE INTO THE 40S WEDNESDAY
AFTERNOON. ADDITIONALLY...BREEZY CONDITIONS BY WEDNESDAY MORNING
WILL HELP MELT AND SNOW THAT HAS ACCUMULATED. A FEW SLICK SPOTS
MAY DEVELOP TEMPORARILY BUT NO SIGNIFICANT TRAVEL PROBLEMS ARE
EXPECTED.

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
PRODUCE ACCUMULATIONS OF ONE QUARTER TO 2 INCHES. SLICK SPOTS MAY
MAKE TRAVEL HAZARDOUS FOR A SHORT PERIOD OF TIME.

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this winter storm watch went out at Jan 24, 3:28 PM CST, 23 minutes earlier.

Area forecast discussion, Jan 24, 3:28 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CST MON JAN 24 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.

AN INTENSIFYING UPPER-LEVEL VORTEX...PV ANOMALY...WILL RESULT IN
SIGNIFICANT QG ASCENT TUESDAY NIGHT AND EARLY WEDNESDAY MORNING.
THE GREATEST UPWARD MOTIONS ARE EXPECTED OVER THE NORTHERN HALF OF
ALABAMA...INCREASING FROM 17 MB/HR NORTHWEST AT 00Z WEDNESDAY...TO
30 MB/HR NORTHEAST BY 12Z WEDNESDAY.  500-MB TEMPERATURES ASSOCIATED
WITH THIS UPPER-LEVEL VORTEX ARE EXPECTED TO BE IN THE -25C TO -28C
RANGE.  PARTIAL THICKNESSES AND MODEL SOUNDINGS SUPPORT RAIN
CHANGING OVER TO SNOW ACROSS THE NORTHWEST COUNTIES BETWEEN 03Z AND
06Z WEDNESDAY...AND PUSHING EAST OF I-65 AFTER 06Z.

MID-LEVEL FRONTOGENESIS LOOKS FAIRLY WEAK...BUT CROSS SECTIONS DO
SUGGESTS THE POSSIBILITY OF CONDITIONAL INSTABILITY...UPRIGHT
CONVECTION...DURING THE OVERNIGHT HOURS.  THIS COULD RESULT IN
PRECIPITATION RATES/AMOUNTS GREATER THAN THOSE SUGGESTED BY THE
MODELS.

WITH THIS BEING A BORDERLINE CASE TEMPERATURE WISE...AT LEAST EARLY
TUESDAY NIGHT...THERE IS THE POSSIBILITY OF BRIEF PERIODS OF HEAVY
SNOW...SNOW BURSTS...WHERE THE MOST INTENSE PRECIPITATION OCCURS.
IN FACT...THERE COULD BE POCKETS OF SNOW BURSTS SURROUNDED BY LIGHT
RAIN.  AT ANY RATE...A WINTER STORM WATCH WILL BE POSTED FOR OUR
NORTHERNMOST COUNTIES FOR TUESDAY NIGHT AND WEDNESDAY MORNING.

03

FORECAST GRIDS WISE...TRENDED MUCH LOWER THAN MOS GUIDANCE AS I
DON'T THINK THEY ARE HANDLING TEMPERATURES WELL ENOUGH. PHYSICAL
SOLUTION SUGGEST THAT MOS MAY BE RUNNING ALMOST 10 DEGREES TOO
WARM. THE CURRENT FORECAST WILL NOW REFLECT AN ENVIRONMENT THAT
WILL SUPPORT SNOW FALL. IN ADDITION...SNOW COULD FALL ACROSS THE
NORTHERN HALF AREA OF CENTRAL ALABAMA. HOWEVER...BRIEF
ACCUMULATION ARE EXPECTED MAINLY ALONG THE EXTREME NORTHERN HALF
WHICH MOST OF THAT ACCUMULATION SHOULD MELT AWAY DURING THE DAY
WEDNESDAY.

10/ARM

.LONG TERM...THURSDAY THROUGH MONDAY.

THIS TIME PERIOD WILL SEE A SERIES OF SHORTWAVES PASS THROUGH WITH
PERIODIC CLOUDS EXPECTED. NO PRECIPITATION WITH ANY OF THE PASSING
WAVES AS HIGH PRESSURE REMAINS CENTERED OVER THE GULF. TRENDS OVER
THE 12Z RUNS SHOW SLIGHTLY LESS AMPLIFICATION WHICH SHOULD ALLOW
TEMPERATURES TO MODIFY TO NEAR NORMAL VALUES OR PERHAPS SLIGHTLY
BELOW. USED A BLEND OF MEX AND ENSEMBLE GUIDANCE FOR TEMPERATURES.
MODELS CONTINUE TO HINT AT ANOTHER MAJOR COLD AIRMASS PUSHING
SOUTHWARD BUT ARE ALSO PUSHING BACK THE ARRIVAL DATE WITH EACH RUN
TO DAY 8 TO 10.

&&

.AVIATION...18Z TAF DISCUSSION.

INCREASING CLOUDS THROUGH THE FORECAST PERIOD AS A DEEPENING UPPER
LEVEL TROUGH DIGS THROUGH THE SOUTHERN PLAINS THIS EVENING. THIS
WILL GENERATE A SURFACE LOW IN THE NORTH TERN GULF OF MEXICO WITH
ISENTROPIC LIFT INCREASING THE PRECIPITATION AREA AND THREAT OF
MVFR/IFR CEILINGS BETWEEN 06Z AND 12Z. THE DROP IN CEILINGS COULD BE
DRAMATIC AFTER 06Z WHEN THE GREATEST LIFT BEGINS TO OCCUR.
WIDESPREAD PRECIPITATION SHOULD BE EXPECTED BY 12 TO 13Z WITH
VISIBILITIES LOWERING AT 2 TO 4 SM.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     35  47  34  40  23 /  40 100 100  60  10
ANNISTON    38  48  37  42  24 /  40 100  90  60  10
BIRMINGHAM  43  49  36  42  25 /  50 100  90  30  10
TUSCALOOSA  42  50  36  43  25 /  80 100  80  20   0
CALERA      41  48  36  42  25 /  50 100  80  30  10
AUBURN      40  48  38  44  26 /  50 100  80  40   0
MONTGOMERY  42  51  39  46  27 /  70 100  70  20   0
TROY        38  52  39  46  28 /  60 100  50  20   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jan 24, 1:29 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CST MON JAN 24 2011

ALZ011>015-017>050-251930-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
129 PM CST MON JAN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF SNOW ACROSS NORTH CENTRAL ALABAMA LATE TUESDAY
NIGHT THROUGH EARLY WEDNESDAY MORNING. THE BEST CHANCE OF
ACCUMULATIONS ARE NEAR AND NORTH OF A LINE FROM WINFIELD TO
PIEDMONT...AND IN HIGHER ELEVATIONS EAST OF I-65.  THIS REMAINS A
COMPLEX WEATHER SCENARIO WITH REGARDS TO THE TRACK AND STRENGTH OF
THE STORM SYSTEM...AND SLIGHT CHANGES WILL ULTIMATELY AFFECT
PRECIPITATION TYPE AND AMOUNTS. STAY TUNED FOR FORECAST UPDATES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Winter Storm Watches in Alabama, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.